Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 187, NWS Des Moines, IA

June 17, 20176 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 17, 2017, 5:29 PM CDT for 6 counties in Iowa. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2017, 5:29 PM CDT (22:29 UTC)
Expired
Jun 17, 2017, 5:43 PM CDT
In force
14 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Appanoose County, IA, Davis County, IA, Lucas County, IA, Monroe County, IA, Wapello County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 113 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.5 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2017-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 613 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2017-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
613 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
726 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

088 
WUUS53 KDMX 172229
SVRDMX
IAC007-051-117-135-179-185-172315-
/O.NEW.KDMX.SV.W.0187.170617T2229Z-170617T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
529 PM CDT SAT JUN 17 2017

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Southern Monroe County in south central Iowa...
  Southeastern Lucas County in south central Iowa...
  Southwestern Wapello County in southeastern Iowa...
  Northwestern Davis County in southeastern Iowa...
  Northeastern Wayne County in south central Iowa...
  Northern Appanoose County in south central Iowa...

* Until 615 PM CDT.

* At 528 PM CDT, a severe thunderstorm was located near Corydon,
  moving east at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Lake Sundown, Rathbun Lake, Moravia, Mystic, Blakesburg,
  Unionville, Rathbun, Udell, Millerton, Lake Wapello State Park,
  Albia Municipal Airport and Honey Creek State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4078 9339 4091 9341 4102 9258 4077 9251
TIME...MOT...LOC 2228Z 264DEG 49KT 4086 9333 

HAIL...1.00IN
WIND...60MPH
 
$$

Boksa
2 follow-up statements
113 
WWUS53 KDMX 172233
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
533 PM CDT SAT JUN 17 2017

IAC007-051-117-135-179-185-172315-
/O.CON.KDMX.SV.W.0187.000000T0000Z-170617T2315Z/
Monroe IA-Lucas IA-Wapello IA-Davis IA-Wayne IA-Appanoose IA-
533 PM CDT SAT JUN 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHERN MONROE...SOUTHEASTERN LUCAS...SOUTHWESTERN WAPELLO...
NORTHWESTERN DAVIS...NORTHEASTERN WAYNE AND NORTHERN APPANOOSE
COUNTIES...

At 533 PM CDT, a severe thunderstorm was located 7 miles northeast of
Corydon, moving east at 55 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Lake Sundown, Rathbun Lake, Moravia, Mystic, Blakesburg, Unionville,
Rathbun, Udell, Millerton, Lake Wapello State Park, Albia Municipal
Airport and Honey Creek State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4078 9339 4091 9341 4102 9258 4077 9251
TIME...MOT...LOC 2233Z 271DEG 49KT 4084 9323 

HAIL...1.75IN
WIND...60MPH
 
$$

Boksa
765 
WWUS53 KDMX 172243
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
543 PM CDT SAT JUN 17 2017

IAC007-051-117-135-179-185-172251-
/O.CAN.KDMX.SV.W.0187.000000T0000Z-170617T2315Z/
Monroe IA-Lucas IA-Wapello IA-Davis IA-Wayne IA-Appanoose IA-
543 PM CDT SAT JUN 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MONROE...SOUTHEASTERN
LUCAS...SOUTHWESTERN WAPELLO...NORTHWESTERN DAVIS...NORTHEASTERN
WAYNE AND NORTHERN APPANOOSE COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled and a new warning has been 
issed.

A severe thunderstorm watch remains in effect until 100 AM CDT for
south central and southeastern Iowa.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines.

Remember, a Severe Thunderstorm Warning still remains in effect for 
a portion of Wane and Appanoose County until 630 PM CDT.

LAT...LON 4078 9339 4091 9341 4102 9258 4077 9251
TIME...MOT...LOC 2238Z 264DEG 49KT 4085 9308 

$$

Boksa

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:35 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 17, 3:35 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
335 PM CDT Sat Jun 17 2017

.SHORT TERM.../Tonight through Sunday/
Issued at 334 PM CDT Sat Jun 17 2017

Surface trough/cold front draped across the eastern into far
southern Iowa this afternoon to be the main focus of thunderstorm
development in the next few hours. Greater threat as an upper level
wave drops southeastward from the Dakotas/northern Nebraska area
this evening, with the boundary likely to have moved into northern
MO by that timeframe. Therefore limited window for any strong to
severe storms this afternoon across the far south/southeast, before
more widespread/stronger storms expected to the south/east of the
area tonight. As the wave drops south, may have some weaker isolated
showers/storms form across the remainder of the area as well with
any activity likely to diminish by late evening. Latest mesoanalysis
suggesting around 2000 J/kg of CAPE and 50kt effective shear across
the southeast which is sufficient for severe storms once any storms
develop. However given the lower lapse rates am not confident of
large coverage/much initiation across the southern CWA before the
boundary moves south. Therefore kept pops lower in the low to mid
chance range over the next few hours into the early evening.

Looking into Sunday much cooler air in place with steep lapse rates
expected with the upper level cyclonic flow in place. This should
set the stage for some pop-up/instability showers/isolated
thunderstorms to develop across much of the area through the
afternoon hours similar to the activity going across the Dakotas
today. Therefore have broad-brushed much of the area with slight
chance pops through the afternoon into early evening. Otherwise have
temps much cooler for Sunday with highs only in the low to mid 70s
with the cooler air, clouds and possible precip in place.

.LONG TERM.../Sunday night through Saturday/
Issued at 334 PM CDT Sat Jun 17 2017

Short wave energy will continue to move through the northwest flow
and impact the state Monday and Tuesday. Cold temperatures aloft
from 700-500 mb will create steep lapse rates on Monday. The steep
lapse rates will help lead to early destabilization by late
morning Monday with MLCAPES approaching 1000 J/ and surface based
CAPES approaching 1400-1800 J/kg. Melting levels of 8-9 kft
combined with the mid-level lapse rates and surface based
instability may lead to a marginal severe hail threat with any
storms that do develop. Another short wave arrives on Tuesday
though the focus for precipitation chances will shift to the
northeast but may still clip the far northeast.

The northwest flow aloft will transition to more zonal by late
Tuesday. This will lead to warm advection developing Tuesday
night and into Wednesday. This may trigger a few elevated storms
as the advection lifts northeast across central Iowa Tuesday night
and early Wednesday. This will lead to warmer conditions Wednesday
and Thursday with a chance for thunderstorms again late Wednesday
into Wednesday night and again Thursday night as a cold front
drops south. Possible a few locations reach 90 Wednesday and
Thursday before readings fall back into the 70s and 80s for the
end of the week.

&&

.AVIATION.../For the 18Z TAFS through 18Z Sunday/
Issued at 1246 PM CDT Sat Jun 17 2017

Mainly vfr conditions expected during the critical taf period. Some
showers and possible storms to develop late this afternoon/evening.
Best chances for thunder will be at KOTM, therefore went with VCSH
at most sites except KOTM where have a period of VCTS for now.
Otherwise winds to be mainly out of the northwest through the period
and expected to pick up Sunday. Models trying to show increasing low
level moisture/clouds across the north late tonight into early
Sunday morning with possible stratus. Have highlighted with some sct
deck mentions for now.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Beerends
LONG TERM...Donavon
AVIATION...REV
Hazardous weather outlook, Jun 17, 3:31 PM CDT, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
331 PM CDT Sat Jun 17 2017

IAZ004>007-015>017-023>028-033>039-044>050-057>060-070>072-081-
181100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Cass-Adair-
Madison-Adams-
331 PM CDT Sat Jun 17 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

An isolated non-severe thunderstorm is possible through the
evening hours. Small hail or gusty winds will be possible with a
stronger thunderstorm.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periodic thunderstorm chances are expected Sunday through Friday.
Overall the severe threat is low into mid week, and uncertain into
late week, however marginally severe hail will be possible Sunday
and Monday afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

IAZ061-062-073>075-082>084-092>094-181100-
Jasper-Poweshiek-Warren-Marion-Mahaska-Union-Clarke-Lucas-Taylor-
Ringgold-Decatur-
331 PM CDT Sat Jun 17 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

An isolated strong to marginally severe storm will be possible
into this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periodic thunderstorm chances are expected Sunday through Friday.
Overall the severe threat is low into mid week, and uncertain into
late week, however marginally severe hail will be possible Sunday
and Monday afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

IAZ085-086-095>097-181100-
Monroe-Wapello-Wayne-Appanoose-Davis-
331 PM CDT Sat Jun 17 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Thunderstorms are possible through the evening hours. There is a
slight risk for severe weather with an isolated severe storm
possible. Large hail and damaging winds are the main severe
threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periodic thunderstorm chances will return by mid-week and through
Friday. Details on severe weather potential are unclear at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed into the evening.

MJB

In the hours before

Local storm report, Jun 17, 12:04 PM CDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1204 PM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             1 S OTHO                42.41N 94.15W
06/16/2017  E0.88 INCH       WEBSTER            IA   TRAINED SPOTTER

            DELAYED REPORT.

&&

MJB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:03 PM CDTSevere Thunderstorm WarningDMXCalhoun, Pocahontas27 min
Jun 16, 7:30 PM CDTSevere Thunderstorm WarningDMXCalhoun, Humboldt, Pocahontas, Webster45 min
Jun 16, 8:31 PM CDTSevere Thunderstorm WarningDMXHamilton, Webster44 min
Jun 16, 8:36 PM CDTSevere Thunderstorm WarningDMXAdair, Cass54 min
Jun 16, 9:05 PM CDTSevere Thunderstorm WarningDMXAdams, Taylor55 min
Jun 16, 9:37 PM CDTSevere Thunderstorm WarningDMXAdams, Ringgold, Taylor, Union53 min
Jun 16, 9:38 PM CDTSevere Thunderstorm WarningDMXHardin, Marshall, Story37 min
Jun 16, 10:05 PM CDTSevere Thunderstorm WarningDMXMarshall25 min
Jun 16, 10:19 PM CDTSevere Thunderstorm WarningDMXDecatur, Ringgold56 min
Jun 16, 10:26 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Poweshiek, Tama34 min
Jun 17, 5:39 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Wayne37 min
Jun 17, 6:13 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis32 min
Jun 17, 6:19 PM CDTSevere Thunderstorm WarningDMXMonroe, Wapello14 min
Jun 17, 6:30 PM CDTSevere Thunderstorm WarningDMXMahaska, Monroe, Wapello20 min
Jun 17, 6:45 PM CDTSevere Thunderstorm WarningDMXDavis15 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.